Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2023, 1:24 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2023, 1:24 PM MDT (19:24 UTC)
- Expired
- Aug 17, 2023, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:25 PM MDT | FLASH FLOOD | Fruita, UT | Sulphur Creek flash flood reached the Visitors Center at 225 PM. Fremont is out of banks near the Fruita Campground. Evacuations are in progress. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WGUS55 KSLC 171924
FFWSLC
UTC017-055-172215-
/O.NEW.KSLC.FF.W.0043.230817T1924Z-230817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
124 PM MDT Thu Aug 17 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
Southwestern Wayne County in southern Utah...
* Until 415 PM MDT.
* At 124 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across Capitol Reef National Park. Between 0.25 and
0.75 inches of rain have fallen, with the highest rainfall amounts
over Sulphur Creek and Grand Wash. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3840 11144 3836 11124 3828 11109 3830 11104
3829 11102 3824 11110 3820 11110 3815 11117
3810 11132 3822 11136 3830 11145
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC2 follow-up statements
163
WGUS75 KSLC 172051
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
251 PM MDT Thu Aug 17 2023
UTC017-055-172215-
/O.CON.KSLC.FF.W.0043.000000T0000Z-230817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
251 PM MDT Thu Aug 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE
COUNTIES...
At 251 PM MDT, Capitol Reef National Park rangers reported heavy
rainfall producing flash flooding, with Sulphur Creek reaching the
Visitor's Center and the Fremont River overflowing its banks at
Fruita Campground. Between 0.5 and 3 inches of rain have fallen,
with the heaviest totals falling over the Fremont River Basin.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Capitol Reef National Park rangers reported.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyons.
Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey and Fruita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3840 11144 3836 11124 3828 11109 3830 11104
3829 11102 3824 11110 3820 11110 3815 11117
3810 11132 3822 11136 3830 11145
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JAC801
WGUS75 KSLC 172208
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
408 PM MDT Thu Aug 17 2023
UTC017-055-172218-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-230817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
408 PM MDT Thu Aug 17 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT THIS AFTERNOON FOR
NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Flows near SR-24 and Fruita Campground have receded. Please
continue to heed remaining road closures.
LAT...LON 3840 11144 3836 11124 3828 11109 3830 11104
3829 11102 3824 11110 3820 11110 3815 11117
3810 11132 3822 11136 3830 11145
$$
JACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:22 AM MDT, 9 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 4:22 AM MDT, 9 hours 2 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 422 AM MDT Thu Aug 17 2023 .SYNOPSIS...Monsoonal moisture will remain in place across the region, bringing daily chances for showers and thunderstorms across the area. A moisture surge from Tropical Storm Hilary is slated to move across the Great Basin region and may bring significant impacts to the forecast area late in the weekend/ early next week, but there are still some forecast challenges to work through in that regard. && .SHORT TERM (Through 12Z/6AM Saturday)...The eastern Great Basin region remains sandwiched between two large scale synoptic drivers; an offshore low near California and a developing high over the central Rocky Mountains. Deep atmospheric moisture is noted between these two features and will continue to drive diurnally driven showers and thunderstorms across the forecast area. High terrain and adjacent valley areas from roughly Zion NP north-northeastward through Uinta Co., Wyoming will see the greatest chances for seeing any sort of significant precipitation with scattered storms, whereas areas in eastern and northwestern Utah will see more isolated storms. Storm motions are expected to be relatively slow (10-20kts) and on a SW-NE trajectory. For areas sensitive to heavy rainfall (i.e. slickrock areas, dry washes, slot canyons, and recent burn scars), the threat of flash flooding will be elevated... especially for areas like Capitol Reef NP, Grand Staircase-Escalante NRA, and the various large burn scars of central and northern Utah. Temperatures will remain near seasonal today, however, any passing showers will bring potential to drop temperatures 10-15 degrees cooler than forecast. Moisture will remain spread across the region through the end of the week, and into the weekend, keeping chances for showers and thunderstorms in the forecast for Friday. The caveat here is that Friday will feature a bit more support from the offshore low, which will increase the overall coverage of storms, especially across the southern half of the forecast area. The risk of flash flooding will remain elevated on Friday and spread a little further north into northern Utah, where areas featuring steep, rocky terrain or recently burned areas will see an increased threat. .LONG TERM (After 12Z/6AM Saturday)...A complex pattern will be in place to start the long term period. A ridge over the central CONUS and a cutoff low off the coast of California will keep a moist southerly flow advecting into the entire CWA. This will help to develop afternoon convection on Saturday with the highest probabilities across southern Utah. In addition to the typical monsoonal moisture plume, tropical storm Hilary will be moving up the Baja of California coast with impacts to portions of the desert SW Sunday through Tuesday. The highest confidence track currently keeps a bulk of this tropical moisture across California and Nevada. However, any deviations further east would result in a greater flash flood potential to Utah and SW Wyoming. A further track west/east would also result in temperatures near normal/below normal. Currently there is a marginal risk of flash flooding across Utah Saturday and Sunday, according to WPC's excessive rainfall outlook. Once the remnants of this tropical cyclone passes by to the north Tuesday the focus returns to a more typical monsoonal moisture plume that will be moving in from the south/southeast as the aforementioned ridge remains in place across the center of the country. This southeasterly flow will be drawing moisture up from the Gulf of Mexico as tropical moisture will be moving into northern Mexico/southern Texas. This moisture will remain in place through the end of the period as ensemble mean PWATs across northern Utah remain ~1" with near 1.15" PWATs across southern Utah. Expect temperatures to remain near normal, if not slightly below normal. && .AVIATION...KSLC...Mostly VFR conditions will prevail for the KSLC terminal through the remainder of the period. Monsoonal moisture will result in isolated afternoon convection that could briefly reduce flight categories. Gusty and variable outflow winds could result from any nearby convection. Otherwise, winds will likely remain southerly for most of the day with only a brief window of northerly lake breeze winds in the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will prevail for most terminals as a monsoonal plume moving through the entire region will result in afternoon convection that could create brief flight category reductions. Additionally, winds will primarily be out of the south with gusty variable winds associated with any nearby convection. Convection over the terrain could lead to brief mountain obscuration. && .FIRE WEATHER...Deep atmospheric moisture will spread across a large majority of the region today, bringing increased risk of showers and thunderstorms across Utah. Storms will be diurnally driven and will favor higher terrain areas, as well as adjacent valley areas. Due to increased atmospheric moisture content, wetting rain chances will be anywhere from 30 to 60 percent across the high terrain (excluding northwest Utah). Heavy rainfall with isolated flooding, lightning, and gusty outflow winds will be the primary threats in passing storms. Outside of storm chances, humidity will continue to be moderated across a majority of Utah with the exception of portions of northwest and eastern Utah. In these areas, humidity may drop as low as 20%. Deep layer moisture will remain in place tomorrow with coverage of showers and thunderstorms expected to increase across the southern half of Utah. CWRs will see a significant increase in the southern and central mountains, as well as the Uintas and southern Wasatch, and adjacent valley areas with minimal change expected across far northern Utah. A much more significant surge of moisture is expected to push into Utah this weekend, bringing much higher daytime humidity values, coverage of showers and thunderstorms, and increased chances for widespread wetting rains. Moisture will remain in place through at least mid-week next week, keeping the chance for daily showers and thunderstorms in the forecast. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Webber / Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:35 AM MDT | Flood Watch | SLC | Beaver, Emery, Garfield, Iron, Juab, Kane and 7 more | 6 days |
| Aug 17, 12:14 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Aug 17, 1:58 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 17, 2:06 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 4 hr |
| Aug 17, 2:54 PM MDT | Areal Flood Advisory | SLC | Iron | 14 min |
| Aug 17, 3:08 PM MDT | Flash Flood Warning | SLC | Iron | 112 min |
| Aug 17, 3:09 PM MDT | Special Weather Statement | SLC | Utah | 36 min |
| Aug 17, 3:11 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Aug 17, 3:19 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 41 min |
| Aug 17, 3:38 PM MDT | Special Weather Statement | SLC | Utah | 52 min |
| Aug 17, 3:44 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 34 min |
| Aug 17, 4:33 PM MDT | Special Weather Statement | SLC | Salt Lake | 42 min |
| Aug 17, 5:07 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
| Aug 17, 5:15 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 16 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.